Indiana, 2011Hail in Indiana, June 9, 2011
June 9, 2011 · NWS IND · 2 events in 1 county or zone
An isolated thunderstorm pushed across southwest portions of central Indiana during the afternoon of June the 9th. This lone storm produced large hail and some wind damage in northwest Sullivan County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm pushed across southwest portions of central Indiana during the afternoon of June the 9th. This lone storm produced large hail and some wind damage in northwest Sullivan County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 9, 12:41 PM EST, 34 minutes earlier.
Area forecast discussion, Jun 9, 12:41 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
141 PM EDT THU JUN 9 2011
.UPDATE...
THE SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM SECTIONS HAVE
BEEN UPDATED BELOW.
&&
.SYNOPSIS...A COLD FRONT ACROSS NORTHERN INDIANA EARLY THIS
AFTERNOON WILL SLIDE SOUTH TO SOUTH CENTRAL INDIANA BEFORE STALLING
THIS EVENING AND THEN LIFTING NORTH AS A WARM FRONT OVERNIGHT AND
FRIDAY. THEN...ANOTHER COLD FRONT WILL SLIDE SOUTHEAST ACROSS
CENTRAL INDIANA ON FRIDAY NIGHT AND SATURDAY. THE FRONTS WILL
INTERACT WITH AN UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED TO
NUMEROUS THUNDERSTORMS. THEN...AFTER A BRIEF PERIOD OF DRY WEATHER
LATE IN THE WEEKEND...THUNDERSTORM CHANCES RETURN EARLY NEXT WEEK AS
THE FRONT RETURNS NORTHEASTWARD TOWARD THE OHIO VALLEY. THE HEAT
WAVE SHOULD BE ENDING BY SUNDAY AS TEMPERATURES FALL TO NEAR NORMAL
BEHIND THE SECOND COLD FRONT.
&&
.NEAR TERM /TONIGHT/...
MAIN CHALLENGE TONIGHT WILL BE POPS AS MODELS STILL HAVE
AFOREMENTION COLD FRONT STALLING OUT ACROSS SOUTH CENTRAL INDIANA
THIS EVENING AND LIFTING BACK NORTHEAST OVERNIGHT AND FRIDAY. PLENTY
OF INSTABILITY WILL BE AROUND TONIGHT WITH MIXED LAYER MODEL CAPES
FROM 500 TO 1500 J/KG. IN ADDITION...MODELS ALL HAVE A PRETTY DECENT
SHORT WAVE MOVING IN OVERNIGHT ON THE SOUTHERN END OF THE FAST
ZONAL FLOW ALOFT. ALSO...MODELS SHOWING DECENT LOW LEVEL CONVERGENCE
IN THE VICINITY OF THE FRONT AND DIVERGENCE ALOFT FROM UPPER JET
ACROSS THE GREAT LAKES. THUS...WILL GO WITH GOOD CHANCE OR BETTER
POPS TONIGHT ESPECIALLY ACROSS OUR NORTHERN COUNTIES CLOSER TO THE
850 MILLIBAR INFLOW AND OVERALL DEEPER MOISTURE. COULD SEE SOME
EVENING SEVERE STORMS...BUT LACK OF SHEAR SHOULD KEEP THEM ISOLATED.
THE WARMER NAM MOS LOOKS GOOD WITH THE LOWEST OVERNIGHT LOWS NORTH
IN THE 60S BEHIND THE FRONT.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
MAIN FOCUS TO THE SHORT TERM WILL CONTINUE TO BE ON POPS AS A COLD
FRONT STALLS ACROSS SOUTH CENTRAL INDIANA THIS EVENING AND LIFTS
NORTHEAST OF THE FORECAST AREA FRIDAY AFTERNOON ONLY TO BE FOLLOWED
BY A COLD FRONT MOVING IN FROM THE WEST FRIDAY NIGHT.
MODELS FAR APART ON TIMING OF COLD FRONT. THE 12Z NAM AND 00Z ECMWF
HAVE IT ON THE SOUTHEASTERN FRINGES OF OUR FORECAST AREA 12Z
SATURDAY WITH THE 12Z OPERATIONAL GF...00Z GFS ENSEMBLE AND 09Z SREF
DONT HAVE IT THERE UNTIL 18Z SATURDAY. THE NAM AND GFS HAVE BEEN
FAIRLY CONSISTANT AND SO BLEND LOOKS LIKE THE WAY TO GO REGARDING
FRONTAL POSITION. MODELS WERE SHOWING PLENTY OF INSTABILITY WITH
MIXED LAYER CAPES TO AROUND 200 J/KG ON FRIDAY AND REMAINING ABOVE
1000 J/KG FRIDAY NIGHT AND SATURDAY SOUTHEAST. WILL KEEP HIGHEST
POPS THROUGH FRIDAY NIGHT NORTH CLOSEST TO THE 850 MILLIBAR INFLOW
AND DEEPER MOISTURE. THEN...SATURDAY...BEST POPS WILL BE SOUTHEAST
CLOSER TO THE FRONT TAPPERING TO SMALL CHANCE NORTHWEST. SHOULD SEE
THE ACTIVITY END BY SATURDAY EVENING WITH THE FRONT DROPPING FURTHER
SOUTHEAST AND DRIER AIR WORKING ITS WAY IN AS HIGH PRESSURE BUILDS
ACROSS THE WESTERN GREAT LAKES. COULD AGAIN SEE A FEW ISOLATED
SEVERE STORMS THROUGH SATURDAY...BUT WEAK SHEAR WOULD SUGGEST THEY
WOULD BE MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.
MODEL BLEND LOOKS BEST FOR TEMPERATURES BASED ON EXACT FRONTAL
POSITION UNCERTAINTY.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
LONG RANGE MODELS STILL A WAYS APART REGARDING THE TIMING OF THE
RETURN OF SATURDAY'S COLD FRONT BACK NORTHEASTWARD TOWARDS THE OHIO
VALLEY. THUS...CONFIDENCE LOW ON TIMING AND COVERAGE OF
THUNDERSTORMS NEXT WEEK. AGREE WITH HPC THAT SUNDAY SHOULD BE DRY
UNDER HIGH PRESSURE AND OTHERWISE LOWEST CHANCES WOULD SEEM TO BE
MONDAY AND TUESDAY WITH THE FRONT LIKELY TO BE FAR ENOUGH TO THE
SOUTHWEST...HOWEVER WITH MODELS NOT WELL IN SINK OR
CONSISTANT...WILL NOT MAKE ANY BIG CHANGES AND JUST KEEP SMALL POPS
IN EACH PERIOD NEXT WEEK AND FINE TUNE AS IT GETS CLOSER.
ALSO...MODELS DO SHOW A FEW SHORT WAVES DROPPING SOUTHEAST ACROSS
CENTRAL INDIANA OVERTOP A MISSISSIPPI VALLEY UPPER RIDGE...SO WOULD
HATE TO CUT POPS MONDAY AND TUESDAY JUST TO HAVE TO ADD THEM BACK.
HPC TEMPERATURES ARE SEVERAL DEGREES LOWER THAN PREVIOUS
FORECASTS...SO WILL NOT GO QUITE AS LOW. OVERALL...NEAR NORMAL
TEMPERATURES LOOK GOOD.
&&
.AVIATION.../DISCUSSION FOR 091800Z TAFS/...
LOW CONFIDENCE FORECAST THIS PACKAGE. THAT SAID...EXPECT GENERALLY
VFR CONDITIONS OUTSIDE OF CONVECTION...WITH EXCEPTION OF POSSIBLE
MVFR FOG OVERNIGHT IN FAVORED AREAS.
MAIN COLD FRONT REMAINS WELL TO THE NORTH OF THE SITES...BUT
NUMEROUS BOUNDARIES FROM PREVIOUS CONVECTION HAVE MOVED ACROSS THE
SITES. WIND DIRECTIONS VARY A LOT WITHIN RELATIVELY SHORT DISTANCES.
WITH A PASSAGE OF A BOUNDARY WINDS SHIFT QUICKLY. THUS WINDS MAY
VARY THIS AFTERNOON INTO THIS EVENING AT THE SITES. WILL GENERALLY
GO WITH PREVAILING E/SE WINDS...BUT SHIFTS TO THE NW OR NE CAN
HAPPEN QUICKLY WHEN A BOUNDARY PASSES.
THE SAME BOUNDARIES MAKE FORECASTING CONVECTION DIFFICULT. IN
GENERAL WILL USE SIMPLE CB MENTION...BUT ONE BOUNDARY MAY BE CLOSE
ENOUGH TO KIND AT ISSUANCE TIME TO GO WITH VCTS.
MORE STORMS WILL DEVELOP TONIGHT AND MOVE MAINLY TO THE NORTH OF THE
SITES...BUT AGAIN BOUNDARIES MAY WORK SOUTH INTO OUR AREA AND
TRIGGER CONVECTION. WILL CONTINUE CB MENTION. SIMILAR SCENARIO WILL
CONTINUE ON FRIDAY WITH FRONT/SCATTERED CONVECTION STILL IN THE
AREA.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....MK
AVIATION...CS
Hazardous weather outlook, Jun 9, 4:39 AM EST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
539 AM EDT THU JUN 9 2011
INZ021-028>031-035-100945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-
539 AM EDT THU JUN 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PARTS OF CENTRAL
INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS...HAIL...AND
HEAVY RAIN BEING THE MAIN THREATS.
LOWLAND FLOODING CONTINUES ALONG THE WABASH RIVER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE ARE CHANCES FOR THUNDERSTORMS THROUGH SATURDAY...AND THEN
AGAIN SUNDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK SOME OF THE
STORMS FRIDAY COULD BE SEVERE...WITH DAMAGING WINDS BEING THE
PRIMARY THREAT. REMEMBER LIGHTNING IS A THREAT FROM ANY STORM.
LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER. SEE THE
LATEST FLOOD STATEMENT FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ036>041-045>048-052>054-061-100945-
MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-PUTNAM-
HENDRICKS-MARION-HANCOCK-CLAY-OWEN-MORGAN-GREENE-
539 AM EDT THU JUN 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS...HAIL...AND
HEAVY RAIN BEING THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE ARE CHANCES FOR THUNDERSTORMS THROUGH SATURDAY...AND THEN
AGAIN SUNDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...HOWEVER AN ISOLATED SEVERE STORM CANNOT BE RULED OUT ON
FRIDAY AND SATURDAY. REMEMBER LIGHTNING IS A THREAT FROM ANY STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ042-049-055>057-062>065-068>072-100945-
RANDOLPH-HENRY-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
539 AM EDT THU JUN 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN AND SOUTHEASTERN
PARTS OF CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS...HAIL...AND
HEAVY RAIN BEING THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE ARE CHANCES FOR THUNDERSTORMS THROUGH SATURDAY...AND THEN
AGAIN SUNDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK SOME OF THE
STORMS SATURDAY COULD BE SEVERE...WITH DAMAGING WINDS BEING THE
PRIMARY THREAT. REMEMBER LIGHTNING IS A THREAT FROM ANY STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ043-044-051-060-067-100945-
VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
539 AM EDT THU JUN 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PARTS OF CENTRAL
INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF
THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS...HAIL...AND
HEAVY RAIN BEING THE MAIN THREATS.
LOWLAND FLOODING CONTINUES ALONG THE WABASH RIVER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE ARE CHANCES FOR THUNDERSTORMS THROUGH SATURDAY...AND THEN
AGAIN SUNDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...HOWEVER AN ISOLATED SEVERE STORM CANNOT BE RULED OUT ON
FRIDAY AND SATURDAY. REMEMBER LIGHTNING IS A THREAT FROM ANY STORM.
LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER. SEE THE
LATEST FLOOD STATEMENT FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
CP
In the hours before
Local storm report, Jun 9, 8:53 AM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
953 AM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TORNADO 2 NW TERRE HAUTE 39.49N 87.41W
05/25/2011 VIGO IN NWS STORM SURVEY
EF1 IN MARION HEIGHTS NW OF TERRE HAUTE. LENGTH 0.4
MILES, WIDTH 100 YDS, 920PM-921PM
0938 PM TORNADO N BRIDGETON 39.65N 87.18W
05/25/2011 PARKE IN NWS STORM SURVEY
EF0 FROM 938PM TO 939PM PATH 0.4 MILES LONG BY 30 YD WIDE
ALONG CREEK.
&&
DTUCEKHail, Sullivan
- When
- June 9, 1:15 PM EST to 1:17 PM EST
- Where
- Sullivan County, 0.45 mi E of Fairbanks
- Measured
- 1.5 in hail
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 39.220, -87.522
Large, jagged hail about one to one and a half inches in diameter fell in this location. Chunks of a roof were missing as well.
Hail, Sullivan
- When
- June 9, 1:15 PM EST to 1:17 PM EST
- Where
- Sullivan County, 0.45 mi E of Fairbanks
- Measured
- 1.5 in hail
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 39.220, -87.522
Large, jagged hail about one to one and a half inches in diameter fell in this location. Chunks of a roof were missing as well.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, June 9, 20111 death · $100,000 · 1 in hail · 26 events
- Tornado and Flash Flood in Kansas, June 9, 2011$25 million · EF0 · 60 events
- Rip Current in New Jersey, June 9, 20111 death · 1 injured · 1 event
- Hail and Damaging Winds in Connecticut, June 9, 20111 injured · $263,000 · 70 kt wind · 31 events
- Hail and Damaging Winds in New York, June 9, 2011$787,000 · 1.75 in hail · 16 events
- Flooding in Iowa, June 9 to 21, 2011$930,000 · 7 events
- Flash Flood and Hail in Virginia, June 9, 2011$283,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Oklahoma, June 9, 2011$376,000 · 2 in hail · 19 events
- Hail and Damaging Winds in Massachusetts, June 9, 2011$289,000 · 1.5 in hail · 22 events
- Hail and Damaging Winds in Ohio, June 9, 2011$415,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Iowa, June 9, 2011$178,000 · 1.75 in hail · 23 events
- Damaging Wind and Lightning Strike in Delaware, June 9 to 10, 20111 injured · $200,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329275, 329276.